Tennessee, 2005

Damaging Wind in Tennessee, November 16, 2005

November 16, 2005 · NWS MRX · 1 event in 1 county or zone

A few trees were reported down across the south half of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few trees were reported down across the south half of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Nov 15, 8:08 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Nov 15, 8:08 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
808 PM EST TUE NOV 15 2005

.DISCUSSION...SEVERE STORMS AND TORNADOES CONTINUE OVER MAINLY
WESTERN PARTS OF MIDDLE TN THIS EVENING...WITH STORMS ASSOCIATED
WITH THE FRONTAL BOUNDARY ATTEMPTING TO OVERTAKE THE SQUALL LINE
ACTIVITY JUST TO THE EAST OF THE FRONT.

16/00Z OHX SOUNDING SHOWS ABOUT A 60 KNOT LOW LEVEL JET WITH 0-3KM
STORM RELATIVE HELICITY VALUES AROUND 600.  SURFACE BASED
INSTABILITY REMAINS LOWEST ACROSS OUR PART OF THE STATE...WITH
POSITIVE CAPES OF AROUND 500 J/KG NOTED ON LATEST OHX SOUNDING.

AREA OBSERVATIONS SHOW S-SW SURFACE WINDS HAVE DIMINISHED ACROSS OUR
FORECAST AREA...EVEN AT TYS WHERE WINDS HAD GUSTED ALL AFTERNOON.
THINKING THAT THE CONVECTION JUST AHEAD OF AND ALONG THE FRONT WILL
HAVE POTENTIAL FOR DAMAGING WINDS...SO DONT SEE THE NEED FOR A WIND
ADVISORY...ALTHO WINDS MAY GUST BEHIND THE FRONT TO NEAR AT LEAST
LAKE WIND ADVISORY CRITERIA.

LACK OF INSTABILITY MAY BE A LIMITING FACTOR...BUT EXPECT THE NEED
FOR WARNINGS FOR AT LEAST OUR CUMBERLAND PLATEAU COUNTIES BY LATE
EVENING...POSSIBLY INTO EARLY MORNING HOURS IF CONVECTION REMAINS
ORGANIZED WITH THE FRONT.  STAFFING FOR A SIGNIFICANT SEVERE EVENT
AND HAM RADIO NETWORK HAS ALREADY BEEN ACTIVATED.

BASICALLY CURRENT FORECAST AND GRIDS LOOK RIGHT ON TRACK...WITH AN
UPDATE NEEDED FOR ZFP IF OR WHEN A WATCH IS ISSUED FOR OUR AREA.
WILL FRESHEN GRIDS AND WEB PRODUCTS AS WELL IF NEEDED.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Nov 15, 2:45 PM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EST TUE NOV 15 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-161100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
245 PM EST (145 PM CST) TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WITH A STRONG WIND FIELD WILL APPROACH THE REGION
TONIGHT...WITH A LINE OF STRONG TO SEVERE THUNDERSTORMS OCCURRING
ALONG AND AHEAD OF IT. BECAUSE OF THE STRONG WINDS ASSOCIATED WITH
THIS FRONT...THERE IS THE POTENTIAL FOR A WIDESPREAD DAMAGING WIND
EVENT ACROSS THE REGION TOWARDS MIDNIGHT AND THEREAFTER. ALSO...
THERE COULD BE AN ISOLATED TORNADO OR TWO...MAINLY ACROSS THE
WESTERN PORTIONS OF THE AREA ALONG THE CUMBERLAND PLATEAU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The radar

The Northeast Alabama radar (KHTX), 115 km away, was scanning. The volume nearest the first event began at 05:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rhea

When
November 16, 12:30 AM EST
Where
Rhea County, Dayton
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
35.483, -85.017

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479535.